Flash Flood, Orange
- When
- June 30, 2:15 PM EST to 3:13 PM EST
- Where
- Orange County, 1.95 mi N of Ridgebury to 1.43 mi N of Ridgebury
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.408, -74.445
Route 6 was closed due to flooding in Slate Hill.
An approaching cold front produced thunderstorms and flash flooding across portions of the Lower Hudson Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front produced thunderstorms and flash flooding across portions of the Lower Hudson Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 1:54 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 254 PM EDT TUE JUN 30 2009 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH SATURDAY AS LOW PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NJ...THE LOWER HUDSON VALLEY AND FAIRFIELD COUNTY IN CT. THE WATCH DOES NOT INCLUDE NYC AT THIS TIME...BUT MAY BE EXPANDED DEPENDING ON HOW CONVECTION DEVELOPS. INHIBITING FACTORS ARE THE MARINE INFLUENCE NEAR THE COAST AND BETTER THERMODYNAMICS NORTH AND WEST OF NYC. MOST SIGNIFICANT THREAT WITH SEVERE STORMS IS LARGE HAIL...ALTHOUGH THIS MORNINGS SOUNDINGS SUGGEST DAMAGING WINDS ALSO POSSIBLE. UPDATED SHORT TERM PRODUCTS TO INCLUDE THE WATCH. NO OTHER SIGNIFICANT CHANGES. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... UNSETTLED WEATHER CONTINUES THROUGH THE SHORT TERM PERIOD. STRONG CLOSED UPPER LOW WILL CONTINUE TO SPIN OVER THE EASTERN GREAT LAKES/SOUTHERN ONTARIO...WITH A SERIES OF SHORT WAVES ROTATING AROUND THIS LOW THROUGH THIS PERIOD. EACH SHORT WAVE WILL INDUCE SURFACE TROUGHS AND ASSOCIATED SURFACE WAVES TO ROTATE UP THROUGH THE REGION. THE COMBINED FOCUS...FORCING AND INSTABILITY WILL BRING ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND TSTMS...MAINLY DIURNALLY FORCED. ANY ORGANIZED CONVECTIVE ACTIVITY SHOULD WEAKEN TUESDAY EVENING WITH LOSS OF DAYTIME HEATING. THERE SHOULD HOWEVER BE A CONTINUES THREAT OF SHOWER ACTIVITY WITH AN INCREASING LEFT FRONT JET. IN ADDITION...WITH MARGINAL ELEVATED INSTABILITY AND FORCING...CANT RULE OUT ANY EMBEDDED THUNDER. SOME MODELS HINTING AT SOME MARINE STRATUS/FOG WITH LIGHT ONSHORE FLOW. A SLIGHT EASTWARD SHIFT IN UPPER TROUGHING AND SURFACE TROUGHING ON WEDNESDAY IS EXPECTED AS THE LOW MOVES EASTWARD. THIS WOULD SLIDE THE BEST MOISTURE/FORCING AXIS FOR SHOWERS AND TSTMS A BIT FURTHER EAST ACROSS CONN. HIGHER POPS CAN BE EXPECTED ACROSS NORTHERN SECTIONS. DEPENDING ON HEATING...A FEW STRONGER STORMS MAY BE POSSIBLE WEDNESDAY AFTERNOON. WITH SURFACE/UPPER TROUGHING OVER THE REGION....DEEP SW FLOW...AND COLD POOL INSTABILITY CANT RULE OUT ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION. BETTER CHANCE OF MARINE STRATUS/FOG POSSIBLE ALONG THE COAST. MORE OF THE SAME IS EXPECTED ON THURSDAY...AS YET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MOVE THROUGH. EXACT PLACEMENT AND INTENSITY GETS A BIT MORE UNCERTAIN WITH DIFFERENCES IN POSITION OF THE UPPER LOW AND TIMING OF SHORTWAVE ENERGY. TEMPS NEAR OR SLIGHTLY BELOW SEASONABLE WED/THURS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... CLOSED UPPER LOW REMAINS OVER THE NORTHEAST THROUGH FRIDAY BEFORE OPENING AND MOVING OUT OF THE REGION ON SATURDAY. A SERIES OF WEAK SHORT WAVES AND WEAK COLD FRONTS/SURFACE TROUGHS WILL BRING A THREAT OF SHOWERS/THUNDERSTORMS. TIMING OF PRECIP IS DIFFICULT TO DETERMINE AT THIS TIME...BUT THE PROBABILITIES ARE THAT THE AFTERNOON AND EVENING HOURS WILL HAVE A HIGHER OVERALL CHANCE OF RAINFALL. WILL KEEP THE PERIOD UNDER GENERAL CHC POPS. WILL GO MORE ALONG THE LINES OF THE ECMWF FOR SATURDAY AS IT HAS BEEN DOING A BETTER OVERALL JOB WITH THE UPPER FEATURES IN THE LONG TERM LATELY VS THE GFS. SOME RIDGING AT THE SURFACE AND ALOFT THEREFORE EXPECTED...AND LIKELY A DRY DAY. SLIGHT CHC POPS FOR SUNDAY WITH A WEAK SHORT WAVE...THEN A BETTER CHANCE OF SHOWERS ON MONDAY WITH A STRONGER SHORT WAVE MOVING IN. TEMPS IN THE LONG TERM NEAR NORMAL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SEVERAL LINES OF TSTMS OVER NW NJ AND EASTERN PA COULD IMPACT THE WESTERN TERMINALS INTO EARLY THIS EVENING...WITH HEAVY RAIN...GUSTY WINDS AND HAIL. MOST OF THE CONVECTION ON THE LEADING EDGE AS OF 18Z WAS HEADED NNE TOWARD KSWF...BUT ACTIVITY FARTHER BACK OVER SE PA COULD CLIP NYC AREA TERMINALS LATE THIS AFTERNOON OR EARLY THIS EVENING. INITIAL TAF MAY BE TOO QUICK TO BRING THIS ACTIVITY INTO NYC AREA AND MAY BE AMENDED BY 19Z PER RADAR TREND. AS THE BOUNDARY LAYER COOLS OFF AND WINDS BECOME LIGHT FROM THE SOUTHEAST...MVFR VSBY IS POSSIBLE LATE TONIGHT ESPECIALLY WHERE PRECIP FALLS THIS AFTERNOON/EVENING. SOME STRATUS MAY ALSO DEVELOP...BUT CONFIDENCE IS STILL LOW EXCEPT AT KGON...WHERE LOW DECK LURKING JUST OFFSHORE SHOULD COME IN AFTER DARK AND PERSIST UNTIL DAYTIME HEATING CAN START TO BURN IT OFF. VFR RETURNS AFTER 13Z-14Z WED...BUT EXPECT REDEVELOPMENT OF BKN DIURNAL CU WITH LOW-END VFR CIGS TOWARD THE END OF THE 18Z TAF PERIOD. OUTLOOK /18Z WEDNESDAY THROUGH SUNDAY/...SCATTERED SHOWERS/TSTMS WITH ACCOMPANYING SUB-VFR CONDITIONS AND GUSTY WINDS ARE POSSIBLE MAINLY EACH AFTERNOON AND EVENING THROUGH FRI...FOLLOWED BY PATCHY SUB-VFR VSBY LATE AT NIGHT. VFR THIS WEEKEND. && .MARINE... AN AREA OF LOW PRESSURE WILL CONTINUE TO AFFECT THE AREA WATERS INTO FRIDAY WITH A COLD FRONTAL PASSAGE POSSIBLE THURSDAY NIGHT INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH FRIDAY. THE LOW IS EXPECTED TO MOVE TO THE NORTH AND EAST BY SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH DRY WEATHER. SUB ADVISORY WINDS AND SEAS WILL REMAIN THROUGH SATURDAY. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS POSSIBLE TUES THRU THURS. WITH PRECIPITABLE WATER CONTENTS BETWEEN 1.25 AND 1.50 INCHES...ANY SHOWERS OR TSTMS THAT DEVELOP COULD BRIEFLY PRODUCE HOURLY RAINFALL RATES APPROACHING 1 INCH. BASED ON MID LVL WINDS...STORM SPEEDS SHOULD BE ENOUGH TO KEEP FLASH FLOOD THREAT LOW. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS/NEAR TERM/SHORT TERM...BS AVIATION...GOODMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1216 PM EDT TUE JUN 30 2009 CTZ005-009-NJZ002>004-NYZ067>071-011630- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER- 1216 PM EDT TUE JUN 30 2009 ...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ006-011630- NORTHERN NEW HAVEN- 1216 PM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-010>012-NYZ072>081-011630- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1216 PM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ005-006-011-011630- ESSEX-HUDSON-UNION- 1216 PM EDT TUE JUN 30 2009 ...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-011630- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1216 PM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 116 PM EDT TUE JUN 30 2009 NYZ067-301815- ORANGE- 116 PM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNIONVILLE...OR 6 MILES SOUTHEAST OF PORT JERVIS...AND MOVING NORTHEAST AT 20 MPH. PEOPLE IN WESTERN ORANGE COUNTY...INCLUDING UNIONVILLE...OTISVILLE AND MIDDLETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...WINDS UP TO 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 212 PM EDT TUE JUN 30 2009 NJZ002-NYZ067-301915- ORANGE-WESTERN PASSAIC- 212 PM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM WILL IMPACT PASSAIC AND WESTERN ORANGE COUNTIES... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTH AT 15 MPH. PEOPLE IN PASSAIC AND WESTERN ORANGE COUNTIES...INCLUDING WARWICK... FLORIDA...GOSHEN AND MIDDLETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN... WITH RAINFALL RATES OF UP 2 INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
The Albany radar (KENX), 135 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Route 6 was closed due to flooding in Slate Hill.
The Metro North train station in East Middletown was closed due to flooding.
Hail ranging from dime to quarter size was reported in Walden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181207, 181209, 179232.